Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 165, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 30, 2012, 8:14 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2012, 8:14 PM CDT (01:14 UTC)
- Expired
- Sep 30, 2012, 9:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 8:30 PM CDT | HAIL 0.75 | Culbertson, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2889 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
217 WUUS53 KGLD 010114 SVRGLD NEC087-145-010215- /O.NEW.KGLD.SV.W.0165.121001T0114Z-121001T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 814 PM CDT SUN SEP 30 2012 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... WESTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 915 PM CDT * AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF INDIANOLA...AND WAS MOVING SOUTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... INDIANOLA...MCCOOK...CULBERTSON AND DANBURY. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 67 AND 99. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4001 10037 4000 10096 4035 10091 4035 10041 TIME...MOT...LOC 0114Z 012DEG 25KT 4034 10055 WIND...HAIL 60MPH 1.00IN $$ 024
2 follow-up statements
721 WWUS53 KGLD 010128 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 728 PM MDT SUN SEP 30 2012 NEC087-145-010215- /O.CON.KGLD.SV.W.0165.000000T0000Z-121001T0215Z/ HITCHCOCK NE-RED WILLOW NE- 828 PM CDT SUN SEP 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN RED WILLOW AND EASTERN HITCHCOCK COUNTIES UNTIL 915 PM CDT... AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CULBERTSON...AND WAS MOVING SOUTH AT 30 MPH. ANOTHER SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL WAS LOCATED ABOUT 10 MILES NORTHEAST OF MCCOOK AND MOVING SOUTH AT 30 MPH. THIS STORM WILL BE IN THE MCCOOK AREA AROUND 845 PM CDT. LOCATIONS IMPACTED INCLUDE... DANBURY. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 67 AND 99. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4001 10037 4000 10096 4035 10091 4035 10041 TIME...MOT...LOC 0127Z 012DEG 25KT 4015 10081 WIND...HAIL 60MPH 1.00IN $$ JERRYK
999 WWUS53 KGLD 010205 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 805 PM MDT SUN SEP 30 2012 NEC087-145-010216- /O.EXP.KGLD.SV.W.0165.000000T0000Z-121001T0215Z/ HITCHCOCK NE-RED WILLOW NE- 905 PM CDT SUN SEP 30 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RED WILLOW AND EASTERN HITCHCOCK COUNTIES WILL EXPIRE AT 815 PM MDT/915 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND. LAT...LON 4001 10037 4000 10096 4035 10091 4035 10041 TIME...MOT...LOC 0206Z 012DEG 25KT 3988 10088 $$ 024
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 6:47 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 30, 6:47 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 547 PM MDT SUN SEP 30 2012 .SHORT TERM...(TONIGHT THROUGH MONDAY) ISSUED AT 1259 PM MDT SUN SEP 30 2012 NORTHWEST FLOW WILL BRING A SHORTWAVE ACROSS THE REGION TONIGHT. HOWEVER H8-7 LAYER MEAN RH IS LIMITED AND DYNAMICS ARE WEAK. THERE IS ENOUGH CAPE FOR THUNDERSTORMS SO WILL GO WITH A SLIGHT CHANCE OF THUNDERSTORMS FOR THE FA THIS EVENING WITH SOME CHANCE POPS IN THE EAST NEAR THE SURFACE TROUGH. DYNAMICS WILL WEAKEN AS THE SHORTWAVE EXITS BY 06Z MONDAY. POPS WILL BE LOWERED TO NIL AT THIS POINT AND CONTINUE THROUGH MONDAY AS SUBSIDENCE BUILDS INTO NORTHWEST KANSAS. MIN TEMPERATURES TONIGHT WILL FALL INTO THE UPPER 40S IN EASTERN COLORADO WITH AROUND 50S ELSEWHERE. MAX TEMPERATURES MONDAY WILL RANGE FROM 70 TO 75. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 239 PM MDT SUN SEP 30 2012 MONDAY NIGHT THROUGH TUESDAY WILL BE DRY AS AN UPPER LEVEL SHORT WAVE RIDGE AND SURFACE RIDGE MOVE THROUGH THE AREA. MONDAY NIGHT LOW TEMPERATURES APPROACH THE MID 30S FROM MCCOOK SOUTHEAST TO HILL CITY...WHICH MAY CAUSE LOW LYING AREAS TO SEE PATH CY FROST. WILL KEEP A MENTION OF FROST OUT OF THE FORECAST FOR NOW SINCE MOST MODELS HAVE LOWS JUST ABOVE FROST CRITERIA. HOWEVER WITH DEW POINTS NEAR 30 DEGREES AT SUNRISE...CLEAR SKIES AND LIGHT WINDS...LOWS MAY BE A FEW DEGREES TOO WARM. ON A SIDE NOTE THE AVERAGE FIRST FREEZE FOR THE TRI-STATE AREA USUALLY OCCURS IN THE NEXT 10 DAYS. TUESDAY NIGHT THE SHORT WAVE RIDGE MOVES SOUTH AS AN UPPER LEVEL LONG WAVE TROUGH DROPS OUT OF CANADA INTO THE NORTHWEST US WITH A STRONG COLD FRONT AHEAD OF IT. MODELS DIFFER ON THE SPEED OF THE COLD FRONT...WITH THE NAM/SREF AND SOME OF THE 12Z GEFS MEMBERS MOVING THE FRONT HALFWAY THROUGH THE AREA BY SUNRISE WEDNESDAY. THE 12Z GFS HAS SPED THE FRONTAL PASSAGE UP SOME. GIVEN THE CURRENT FASTER TREND...AND THE FACT THE NAM HAD THE A BETTER HANDLE ON THE SURFACE TROUGH FOR SUNDAY...AM LEANING TOWARDS THE FASTER FRONTAL PASSAGE FOR LATE TUESDAY/EARLY WEDNESDAY. A FASTER FRONTAL PASSAGE WILL PLACE THE FRONT AHEAD OF THE BETTER 1000-500MB MOISTURE...SO AM NOT EXPECTING MUCH IF ANY PRECIP. WITH THE FRONT AT THIS POINT. WEDNESDAY THROUGH SUNDAY GENERAL MODEL TREND HAS BEEN TO SPEED UP THE FRONTAL TIMING FOR WEDNESDAY AS MENTION PREVIOUSLY...RESULTING IN A DRY FRONTAL PASSAGE. MODELS INCREASE THE 1000-500MB RELATIVE HUMIDITY BEHIND THE FRONT AND AHEAD OF THE MAIN SHORT WAVE TROUGH...HOWEVER MODELS STILL DIFFER AS TO HOW FAR SOUTH THE TROUGH WILL DIG AND HOW FAST THE TROUGH WILL EXIT THE AREA WEDNESDAY NIGHT. MODELS CONSENSUS IS LEANING TOWARDS KEEPING THE MAJORITY OF THE TROUGH FURTHER NORTH...BUT THERE IS STILL A CHANCE THE ENTIRE AREA MAY RECEIVE RAINFALL SO HAVE AT LEAST SLIGHT PRECIP. CHANCES FOR THE ENTIRE AREA WED. NIGHT. THROUGH THE REST OF THE WEEK THE UPPER LEVEL TROUGH BROADENS OVER THE NORTHERN CONUS AS IT MOVES EAST. TOWARD THE END OF THE WEEK ANOTHER SHORT WAVE TROUGH/COLD FRONT DIVES SOUTH THROUGH THE FLOW...MOVING OVER THE AREA FRIDAY NIGHT...GIVING THE AREA A SHOT AT PRECIP. THROUGH SUNDAY. BEHIND THE COLD FRONT TEMPERATURES WILL BE 5 TO 15 DEGREES BELOW NORMAL. THURSDAY NIGHT THROUGH SATURDAY NIGHT LOW LYING AREAS WILL BE AT RISK FOR FROST AS TEMPERATURES DIP TO THE MID 30S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 543 PM MDT SUN SEP 30 2012 ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL TO THE NORTH OF EACH TAF SITE. AT THIS TIME IT LOOKS LIKE KGLD WILL HAVE THE BEST CHANCE TO SEE RAINFALL. CHOSE TO HANDLE WITH VCTS AT BOTH SITES SINCE AM NOT SURE IF THUNDERSTORMS WILL HANG ON VERY LONG AFTER THE SUN GOES DOWN. ANOTHER SHORTWAVE TROUGH AND UPPER JET APPROACHES THE AREA AFTER 06Z. ALSO AT THE SAME TIME A COLD IS EXPECTED TO MOVE THROUGH. MODELS ARE INDICATING THERE MAY BE SOME SPOTTY RAIN SHOWERS. SINCE AM NOT SURE OF THE COVERAGE...AGAIN CHOSE TO HANDLE WITH VCSH UNTIL MID MORNING. GUSTY NORTH WINDS WILL OCCUR AFTER THE FRONT MOVES THROUGH. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...JTL AVIATION...BULLER
Hazardous weather outlook, Sep 30, 4:19 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 319 PM MDT SUN SEP 30 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 319 PM MDT SUN SEP 30 2012 /419 PM CDT SUN SEP 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE ENTIRE AREA THROUGH THIS EVENING. MOST OF THE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...A FEW STORMS COULD PRODUCE HAIL NEAR THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS EVENING. BULLER
In the hours before
Special weather statement, Sep 30, 4:38 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 338 PM MDT SUN SEP 30 2012 COZ091-092-302215- CHEYENNE COUNTY-KIT CARSON COUNTY- 338 PM MDT SUN SEP 30 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF VONA...MOVING SOUTH AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3878 10256 3878 10295 3918 10290 3919 10266 TIME...MOT...LOC 2138Z 356DEG 20KT 3909 10277 024
Special weather statement, Sep 30, 4:56 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 356 PM MDT SUN SEP 30 2012 COZ090-KSZ001-302230- CHEYENNE-YUMA COUNTY- 356 PM MDT SUN SEP 30 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEECHER ISLAND...MOVING SOUTH AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3957 10184 3958 10229 3996 10226 3997 10188 TIME...MOT...LOC 2157Z 356DEG 22KT 3978 10209 024
Special weather statement, Sep 30, 5:15 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT SUN SEP 30 2012
KSZ028-042-302245-
LOGAN-WICHITA-
515 PM CDT SUN SEP 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WICHITA
COUNTY IN WEST CENTRAL KANSAS...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF MARIENTHAL...MOVING SOUTH AT 25
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3826 10135 3888 10131 3887 10089 3870 10085
3870 10112 3826 10112
TIME...MOT...LOC 2215Z 355DEG 20KT 3864 10115
024Special weather statement, Sep 30, 5:26 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 426 PM MDT SUN SEP 30 2012 COZ091-KSZ013-302300- KIT CARSON COUNTY-SHERMAN- 426 PM MDT SUN SEP 30 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND SHERMAN COUNTY IN NORTHWEST KANSAS... AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HALE...MOVING SOUTH AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3957 10220 3957 10179 3914 10175 3913 10226 TIME...MOT...LOC 2226Z 354DEG 19KT 3960 10206 024
Special weather statement, Sep 30, 7:54 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 654 PM MDT SUN SEP 30 2012 NEZ080-081-010130- HITCHCOCK-RED WILLOW- 754 PM CDT SUN SEP 30 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF MCCOOK...MOVING SOUTH AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 4000 10050 4001 10093 4035 10081 4036 10055 TIME...MOT...LOC 0054Z 021DEG 21KT 4030 10071 024
Special weather statement, Sep 30, 8:11 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT SUN SEP 30 2012
KSZ001-013-010145-
CHEYENNE-SHERMAN-
711 PM MDT SUN SEP 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...
AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIND GUSTS OF UP TO 55 MPH FROM SHOWERS MOVING THROUGH THE AREA.
AT 647 PM MDT...A GUST OF 49 MPH WAS MEASURED AT THE GOODLAND
AIRPORT.
&&
LAT...LON 3957 10141 3957 10139 3913 10140 3914 10205
4000 10205 4000 10141
TIME...MOT...LOC 0110Z 000DEG 23KT 3951 10166
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 7:54 PM CDT | Special Weather Statement | GLD | Red Willow | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.